Alabama, 2002

Hail in Alabama, March 31, 2002

March 31, 2002 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 31, 12:45 PM CST, 8 minutes earlier.

Area forecast discussion, Mar 31, 12:45 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1245 PM CST SUN MAR 31 2002

ONE MORE UPDATE TO ZONES FOR SEVERE THUNDERSTORM WATCH 67.

.BHM...SVR TSTORM WATCH 44>50.

In the hours before

Special weather statement, Mar 31, 7:28 AM CST, 5 hours 25 minutes before
ALZ001>050-311430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
728 AM CST SUN MAR 31 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A COLD FRONT CONTINUES ACROSS PARTS OF NORTH AND CENTRAL ALABAMA
THIS MORNING.  THE ATMOSPHERE ACROSS THE AREA WAS VERY MOIST AND
UNSTABLE.  THE COLD FRONT IS EXPECTED TO REMAIN NEARLY STATIONARY
THROUGH THIS AFTERNOON.  AN UPPER LEVEL DISTURBANCE IS EXPECTED TO
SWEEP ACROSS ALABAMA TODAY.  SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP...OR SPREAD ACROSS THE AREA TODAY.

SOME OF THE STORMS MAY BECOME SEVERE MAINLY ACROSS CENTRAL AND SOUTH
ALABAMA.  PRIMARY THREAT WILL BE DAMAGING WINDS...AND LARGE HAIL.
THE STORM PREDICTION CENTER HAS PLACE A LARGE PART OF ALABAMA UNDER A
SLIGHT RISK OF SEVERE STORMS.

LOCALLY HEAVY RAINFALL OCCURRED ACROSS PARTS OF NORTH AND CENTRAL
ALABAMA SATURDAY.  RAINFALL AMOUNTS OF 1 TO 3 INCHES HAVE OCCURRED AT
SOME LOCATIONS.  ADDITIONAL RAINFALL EXPECTED TODAY AND TONIGHT MAY
PRODUCE FLOODING OF LOW LYING OR POOR DRAINAGE AREAS.  HEAVY RAINFALL
WILL LIKELY PRODUCE STANDING WATER ON AREAS ON ROADS...PLEASE BE
CAREFUL WHEN DRIVING TODAY.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO
MONITOR THE LATEST WEATHER INFORMATION FOR POSSIBLE ACTIVATION TODAY.

STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WATCHES CONCERNING THIS
DEVELOPING SEVERE WEATHER THREAT.
Local storm report, Mar 31, 10:42 AM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED PM/AM SEVERAL REPORTS
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1042 AM CST SUN MAR 31 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1017 AM    ABERNANT                  AL   0.88 IN HAIL
03/30/02   TUSCALOOSA                     EMA REPORTED NEAR
                                          ABERNANT
                                          CORRECTED HAIL SIZE

1040 AM    HUEYTOWN                  AL   0.75 IN HAIL
03/30/02   JEFFERSON                      STORM SPOTTER REPORTED

1040 AM    SHELBY                    AL   2.75 IN HAIL
03/30/02   SHELBY                         HAM REPORTED NEAR
                                          S.SHADES RD./HWY 152

1053 AM    PELHAM                    AL   1.50 IN HAIL
03/30/02   SHELBY                         STORM SPOTTER REPORTED

1115 AM    HARPERSVILLE              AL   1.75 IN HAIL
03/30/02   SHELBY                         EMA REPORTED

1130 AM    WINTERBORO                AL   1.00 IN HAIL
03/30/02   TALLADEGA                      EMA REPORTED

1205 PM    LINEVILLE                 AL   1.00 IN HAIL
03/30/02   CLAY                           EMA REPORTED

1210 PM    STEMLEY                   AL   1.50 IN HAIL
03/30/02   TALLADEGA                      EMA REPORTED

1225 PM                              AL   WIND DAMAGE
03/30/02   TALLADEGA                      SEVERAL LARGE TREES DOWN
                                          NEAR OLD LINCOLN HWY/SIMS
                                          RD

1240 PM                              AL   0.88 IN HAIL
03/30/02   RANDOLPH                       EMA REPORTED VERY HEAVY
                                          RAINS = STREET FLOODING

1255 PM    POTASH                    AL   0.88 IN HAIL
03/30/02   RANDOLPH                       EMA REPORTED
Special weather statement, Mar 31, 11:20 AM CST, 1 hour 33 minutes before
ALZ001>050-DDHHMM-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1120 AM CST SUN MAR 31 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

...SEVERE THUNDERSTORMS POSSIBLE ACROSS CENTRAL ALABAMA
THIS AFTERNOON...

...HEAVY RAIN EXPECTED ACROSS NORTHERN THIRD OF ALABAMA THIS
AFTERNOON....

THE AREA OF A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON...HAS BEEN REDUCED TO JUST CENTRAL AND SOUTH
ALABAMA.  THE AREA IS NOW GENERALLY SOUTHEAST OF A LINE FROM
LINDEN...TO CLANTON...TO HEFLIN.  SOME THUNDERSTORMS THIS AFTERNOON
WILL LIKELY CONTAIN LARGE HAIL AND PRODUCE DAMAGING WINDS.

ADDITIONAL RAINFALL IS EXPECTED THIS AFTERNOON OVER NORTH ALABAMA...
WHICH MAY PRODUCE SOME FLOODING OF LOW LYING OR POOR DRAINAGE AREAS.
HEAVY RAINFALL WILL LIKELY PRODUCE STANDING WATER ON THE ROADWAYS.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO
MONITOR THE LATEST WEATHER INFORMATION FOR POSSIBLE ACTIVATION.

STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WATCHES CONCERNING THIS
DEVELOPING SEVERE WEATHER THREAT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Montgomery

When
March 31, 12:53 PM CST
Where
Montgomery County, Hope Hull
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.267, -86.350

Nickel size hail was reported at the Rodeway Inn along Interstate 65.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5284661.